Heat, Albemarle / Charlotttesville
- When
- August 1, 1:00 PM EST to August 3, 5:00 PM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Excessive heat conditions occurred on Tuesday, Wednesday, and Thursday, August 1-3, across North-Central Virginia. Afternoon heat index values ranged between 100 to 110 degrees.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Excessive heat conditions occurred on Tuesday, Wednesday, and Thursday, August 1-3, across North-Central Virginia. Afternoon heat index values ranged between 100 to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 11:02 AM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EDT TUE AUG 1 2006
.SHORT TERM /REST OF TODAY/...
FORECAST ON TRACK FOR A HOT DAY. CONSULT THE LATEST WARNINGS AND
ADVISORIES... AS WELL AS THE PUBLIC INFORMATION STATEMENT FROM
1013 AM THIS MORNING.
&&
.PREV DISCUSSION...
/ISSUED 331 AM EDT TUE AUG 1 2006/
SHORT TERM /TODAY THROUGH TONIGHT/...
LARGE UPPER LEVEL RIDGE CENTERED OVER THE TN VALLEY EARLY THIS
MORNING WILL DRIFT SLOWLY TO THE EAST OVER THE NEXT 24 HOURS TO THE
APPALACHIAN HIGHLANDS BY 12Z WEDNESDAY. LITTLE DIFFERENCE IN THE
MODEL SOLUTIONS OFFERED BY THE GFS AND NMM WRF. COMBINATION OF H85
TEMPERATURES NEAR 23 C...H10-H85 THICKNESSES BETWEEN 1444 AND 1450
DM...STRONG INSOLATION AND LIGHT DOWNSLOPING NORTHWEST WINDS ON THE
EASTERN PERIPHERY OF THE SFC HIGH CENTER OVER CENTRAL TN POINT
TOWARD ANOMALOUSLY HOT HIGH TEMPERATURES ACROSS THE REGION IN THE
UPPER 80S TO LOWER 90S IN THE HIGHER ELEVATIONS AND UPPER 90S TO
LOWER 100S IN THE URBAN AREAS. 07Z DEWPOINTS IN THE LOWER TO MID 70S
WILL FALL SLIGHTLY WITH DAYTIME MIXING AND LIGHT DOWNSLOPING WINDS.
HOWEVER DEWPOINTS IN THE 70 TO 73 F RANGE COUPLED WITH HIGHS IN THE
90S TO AROUND 100 INDICATE THAT THE EXCESSIVE HEAT WARNING FOR MUCH
OF THE CWA EAST OF THE BLUE RIDGE AND HEAT ADVISORY FOR THE
REMAINDER OF THE CWA...EXCEPT FOR HIGHLAND AND PENDLETON
COUNTIES...HAS AN EXCELLENT CHANCE OF BEING REALIZED. MODERATE TO
STRONG MID LEVEL WARMING TODAY WILL INHIBIT CONVECTION...ALTHOUGH A
FEW CU WILL FORM THIS AFTERNOON BETWEEN 5 AND 6 K FT. AS THE SFC
HIGH TO THE SOUTHWEST MERGES WITH THE STRONGER SFC HIGH IN THE
WESTERN ATLANTIC TONIGHT...LOW LEVEL WIND FLOW WILL BACK TO THE
SOUTHWEST AND SOUTH AND TRANSPORT HIGHER DEWPOINT AIRMASS EAST OF
THE BLUE RIDGE...WHERE DEWPOINTS WILL RISE INTO THE MID 70S BY DAWN.
WITH HIGHER DEWPOINTS TONIGHT...LOW TEMPERATURES WILL ONLY FALL INTO
THE UPPER 70S TO AROUND 80 IN THE METRO HEAT ISLANDS AND IN THE 70S
IN MOST OTHER LOCATIONS DESPITE CLEAR SKIES AND LIGHT WINDS.
LONG TERM /WEDNESDAY THROUGH MONDAY/...
HEAT WL MAX OUT WED AS 595DAM H5 HIPRES RDG PARKS OHD. LTL CHC FOR
CLDS...NEVERMIND PCPN. GDNC STRONGLY SUGGESTING MAXT AOA 100F BLURDG
EWD...AND BARELY UNDER 100 TO THE W. EVEN IN THE HIGH TRRN OF
HIGHLAND/PNDLTN CNTYS AS WELL AS ON SKYLINE DRIVE...TEMPS SHUD PK
ABV 90. /2 THSND FT TEMPS ABV 30C./ WLY WNDS MAY MIX SOME MSTR
OUT...BUT IF SO IT WL COMPENSATE IN THE TEMP DEPT. EITHER WAY...HIDX
110-115 IN WRNG AREA. ALL HEADLINES APPR ON TRACK.
GFS SPEEDING UP CDFNT...BRINGING IT AND ITS ASSOC TSRA INTO PICTURE
BY END OF THU. THERES AN AWFUL LOT OF RDGG TO ERODE FIRST...AND LIKE
LAST NGT...AM SKEPTICAL ATTM. WL STICK W/ HOT-N-DRY SOLN...TRIMMING
POPS BACK. TEMPS A DEG OF TWO COOLER...BUT LIKELY STILL WL BE
HOVERING ARND 100 DC-BALT METRO.
MADE NO CHGS TO DAYS 4-7 ATTM. HWVR...WL NEED TO WATCH MAXT AND PCPN
CHCS FRI. IT MAY BE WARMER THAN WE THINK.
AVIATION...
MVFR TO IFR HAZE AND FOG IN THE EARLY MORNING HOURS...MAINLY BETWEEN
08Z AND 11Z...WILL BE THE PRIMARY CONCERN TO AVIATION INTERESTS
TODAY AND WEDNESDAY. CHO AND MRB ARE EXPECTED TO EXPERIENCE THE
LOWEST VSBYS...DOWN TO NEAR 2 SM AN HOUR OR TWO BEFORE SUNRISE.
OTHERWISE...VFR CONDITIONS WILL PREVAIL UNDER THE INFLUENCE OF HIGH
PRESSURE TODAY AND TONIGHT. NORTHWEST WINDS WILL RANGE FROM 6 TO 10
KT DURING DAYTIME MIXING TODAY...BEFORE BECOMING LIGHT AND VARIABLE
WITH EARLY EVENING DECOUPLING.
MARINE...
WITH HIGH PRESSURE BUILDING IN AT THE SFC AND ALOFT FROM THE
WEST...WINDS WILL BE LIGHT FROM THE NORTHWEST TODAY AT 5 TO 10 KT.
WINDS WILL BECOME LIGHT AND VARIABLE AROUND SUNSET TONIGHT...AS THE
ATMOSPHERE WILL QUICKLY DECOUPLE.
WNDS WONT BE A FACTOR NXT SVRL DAYS IN HOT/LGT FLOW REGIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 6 PM THURSDAY.
MD...HEAT ADVISORY FOR MDZ002 UNTIL 6 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR MDZ003>007-009>011-013-014-016>018
UNTIL 6 PM THURSDAY.
VA...HEAT ADVISORY FOR VAZ025>031-036>040 UNTIL 6 PM THURSDAY.
...EXCESSIVE HEAT WARNING FOR VAZ041-042-050>057 UNTIL 6 PM
THURSDAY.
WV...HEAT ADVISORY FOR WVZ048>053-055 UNTIL 6 PM THURSDAY.
MARINE...EXCESSIVE HEAT WARNING FOR ANZ530-532-535-536 UNTIL 6 PM
THURSDAY.
&&
SHORT TERM...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1206 PM EDT TUE AUG 1 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-021030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1206 PM EDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL AREAS EAST OF THE BLUE RIDGE MOUNTAINS. A HEAT ADVISORY IS IN EFFECT FOR MOST AREAS WEST OF THE BLUE RIDGE. RECORD HEAT COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES BETWEEN 110 AND 115 DEGREES FOR A FEW HOURS THIS AFTERNOON IN THE WARNING AREA...AND AROUND 105 TO 109 IN THE ADVISORY AREA. THIS IS A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES AND FATALITIES ARE LIKELY UNLESS PRECAUTIONS ARE TAKEN. PLEASE SEE THE LATEST WARNINGS AND PUBLIC INFORMATION STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONTINUES THROUGH THURSDAY AFTERNOON. A COLD FRONT WILL PUSH THROUGH THE REGION FRIDAY BRINGING A THREAT OF STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525929, 5525930, 5525931, 5525932, 5525933, 5525934, 5525935, 5525936, 5525937, 5525938, 5525939, 5525940, 5525941, 5525942, 5525943, 5525944, 5525945, 5525946, 5525947, 5525948, 5525949, 5525950.